Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 1998, 12:55 PM EDT for Beaufort County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 12:55 PM EDT (16:55 UTC)
- Expired
- May 23, 1998, 1:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 1:20 PM EDT | Thunderstorm Wind 61 | Aurora, NC | Trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 231649 RRA SVRMHX NCC013-049-103-133-231745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1255 PM EDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEAUFORT COUNTY CRAVEN COUNTY JONES COUNTY ONSLOW COUNTY * UNTIL 145 PM EDT * AT 1245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CENTRAL PITT COUNTY SOUTHWEST TO NEAR CHINQUAPIN... MOVING SOUTHEAST AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... VANCEBORO AT 100 PM TRENTON AT 100 PM RICHLANDS AT 105 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:00 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 23, 10:00 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1000 AM EDT SAT MAY 23 1998 DISC: INITIAL AREA OF PRECIP ACRS CWA NOW INTO CSTL WTRS. SATLT IMAGERY INDCTS MOST AREAS WILL SEE A LTL SUNSHNE. WRM FRNT APPRS TO BE STRCHNG FRM AVL TO CLT AND ILM AT 12Z AND WITH INSTABLTY AS SHWN BY THIS MRNGS RAOB WLL SRVE AS A FOCUS FOR TSTM ACTVTY THIS AFTN. MODIFIED SNDNG PRODUCES CAPE OF ARND 1400 AND WITH DECENT SHEAR/HELICITY XPCT SOME CLD BE SEVERE. ALSO UNLIKE PREV DAYS THERE IS NO CAP TO LIMIT DVPMT. CWF: LIGHT WINDS ON THE WTRS MAKES FOR A DIFFCLT FCST IN TERMS OF WND DRCTN. MAY HAVE TO PLAY W/SOME OF THE DRCTNS IN CRNT FCST. .MHX...NONE. DB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:38 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 32 min |
| May 23, 12:45 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir, Pitt | 35 min |
| May 23, 12:55 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 50 min |
| May 23, 1:10 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 35 min |
| May 23, 1:10 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 35 min |
| May 23, 1:28 PM EDT | Tornado Warning | MHX | Craven | 32 min |
| May 23, 1:55 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 35 min |
| May 23, 1:55 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 35 min |
| May 23, 2:00 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.